Holliston High School has recently been stocked with Narcan™, a drug designed to treat narcotic overdoses through inhalation or administration via the bloodstream or muscles.
Along with several other school systems in Middlesex County, such as Milford and Natick, Holliston High is using Narcan as a safety precaution, in case the school needs to treat an overdosing student or faculty member.
“At this point, we haven’t had to use it in our schools,” said school nurse, Peggy Coleman. Coleman is one faculty member with knowledge on how to administer Narcan. “We aren’t only trying to protect the students, but the staff as well.”
Although heroin is well known, other opioids include prescription pills such as percocet, percodan, and oxycontin.
As of June 2015, the National Association of School Nurses (NASN) adopted Naloxone Use in the School Setting: The Role of the School Nurse, due to deaths from prescription painkillers reaching epidemic levels over the past decade. The new policy states that, “It is the position of the NASN that the safe and effective management of opioid pain reliever (OPR)-related overdose in schools be incorporated into the school emergency preparedness and response plan.”
The small 2mg/2mL prepackaged syringe on hand at the high school has the ability to block opioid receptors while activating the brain’s respiratory receptors, causing the patient to start breathing again. The intranasal administration of Narcan, an aerosolized spray, has been proven to save lives.
“It is just another precaution; it’s a good tool to have in case of an accident,” says Resource Officer Bryan DiGiorgio of Holliston’s Police Department. Officer DiGiorgio has also been trained in the use of Narcan, and has the drug on hand in his office.
“Prescription meds are so frequent, but also very expensive. If the user gets addicted to prescribed pills but can’t afford [them], they may turn to heroin as a substitute,” DiGiorgio stated.
As of October 2015, school districts in Massachusetts have Narcan ready in case of an emergency. Although Holliston High School has not had any reported opioid overdoses, there have been reported deaths in the community. In the past year, the death of a young man, classified as an overdose, prompted a PTSA meeting to address substance abuse in town.
More than 23% of heroin users develop a chronic addiction to opioids, and now that drug dealers are cutting their heroin with Fentanyl, an anesthetic up to 50 times stronger than heroin itself, the effects of using this drug have only worsened.
“There is fentanyl-laced heroin in our community right now,” said Mrs. Coleman after a Student Teacher Assistance Team meeting. STAT meets every two weeks, and nurses, social workers, administrators, and Officer DiGiorgio discuss the best course of action to address this epidemic.
Heroin and other opioids are not drugs that can be tried one time and forgotten; they are incredibly addictive. “People use it once, but it’ll never relieve them the same way again. They’re always searching for that fast high, but it isn’t attainable,” said Coleman echoing Officer DiGiorgio’s sentiments.
“It’s very, very painful, a little scary, I don’t know what other words to put it in,” said a mother who has watched her 20-year old son struggle to overcome his addiction. “It’s hitting everyone, it’s in all our cities, it passes all boundaries; it will kill you,” she said. She expressed that addiction will take a person to absolute extremes. “It will take everything away- parents, friends, a future. It takes all that you are and all that you were.”
Having Narcan at our school is just a safety precaution at the moment. It can revive a person overdosing, but it can’t solve their addiction problem. For more information on the dangers of heroin use and substance abuse in general, check out Heroin Addiction is an Epidemic and Lost to Heroin on Facebook.